There are many risks involved with antiepileptic drugs and women of child-bearing age. Dangerous pregnancies, interference with contraception, and major congenital malformations in the offspring are all factors associated with pregnant epileptics and AEDs. These adverse effects seen from AEDs are a necessary risk due to the fact that seizures during pregnancy may cause harm to the mother and the developing fetus. Most women with epilepsy will carry to term a healthy child despite the increased risk posed by antiepileptic drugs. Certain AEDs such as phenytoin and primidone are liver enzyme inducers and inhibit with oral contraceptive pills, which may lead to unplanned pregnancies.
Author PG Cleland, from the Sunderland District General Hospital, in England, is quoted in an article titled “Risk-Benefit Assessment of Anticonvulsant in Women of Child-bearing Potential”, where he states “There is a risk of increased seizure frequency in pregnancy irrespective of whether anticonvulsant treatment is taken. Individual seizures carry little risk to the mother or the fetus but status epilepticus has a significant maternal and fetal mortality. The risk of status epilepticus must be taken into account when deciding whether to stop anticonvulsant treatment before pregnancy.”
This means that frequent seizures during pregnancy are a serious problem, where the occasional seizure poses less of a risk of causing harm to the mother and fetus. AEDs are associated with a 2 to 3 times the risk for major congenital malformations in the offspring of epileptic women and some common malformations seen with AEDs are congenital heart disease, skeletal abnormalities, and facial clefts. Valproic acid has been connected to a 1 percent increased risk for causing neural tube defects and ultrasounds are recommended for women taking that medication.
Cleland further explains “Women with epilepsy should be counselled before conception and during pregnancy. Before achieving pregnancy a women should be on optimum treatment, preferably on one anticonvulsant. Consideration should be given to withdrawal of anticonvulsant drugs in any woman who has been seizure free for 2 years or who has only mild and infrequent seizures.” The use of more than one medication has shown to increase the risk for major congenital malformations in the offspring, and monotherapy is widely regarded as the method associated with decreased levels of malformations.
Due to the fact that the manufacturer of a certain sodium valproate-containing AED marketed under the brand name “Depacon,” (also “Depakene,” “Depakote”) — Abbott Laboratories — has time and again failed to warn women of the risk for birth defects associated with Depacon, Depacon lawsuits have been filed around the world.
For more information on Depacon, or a free, no-obligation Depacon lawsuit consultation, contact our team of Depacon lawyers at the information below. We have all the resources, skill, and experience required to win the justice you deserve.
Our Depacon Lawsuit Information page is a great place to start if you have any questions about Depacon.